Antiparkinsonian Agents: Drug Interactions of Clinical Significance

Research output: Contribution to journalArticle

23 Citations (Scopus)

Abstract

Within the past 3 decades revolutionary changes have taken place in the pharmacological management of Parkinson's disease. Used alone, or often in combination, antiparkinsonian agents can dramatically and meaningfully ameliorate the symptoms of Parkinson's disease. However, with the development of effective therapeutic agents has come the potential for drug interactions; these interactions can produce consequences that range from the inconsequential to incapacitating and even life-threatening. Drug-drug interactions are not a major problem with either the anticholinergic medications or amantadine. However, cumulative anticholinergic toxicity may occur when multiple drugs with anticholinergic properties are utilised concomitantly, and amantadine toxicity can be triggered by drugs that impair its renal clearance. Gastric emptying and levodopa absorption can be significantly altered by medications and dietary contents. A rather extensive array of medications can interfere with dopaminergic function and thus produce clinical parkinsonism or impair the effectiveness of levodopa. The effectiveness of direct dopamine agonists can also be affected by a small group of agents. As a selective monoamine oxidase type B (MAO-B) inhibitor, selegiline (deprenyl) is free of the 'cheese-effect' when employed in recommended dosages. However, potentially life-threatening drug interactions, with both pethidine (meperidine) and with fluoxetine and other antidepressant medications, ha ve been described, presumably occurring via serotonergic mechanisms. Awareness of the potential for drug interactions with antiparkinsonian agents, and prompt recognition of them when they do occur, is vital for the optimum clinical management of Parkinson's disease.

Original languageEnglish (US)
Pages (from-to)343-354
Number of pages12
JournalDrug Safety
Volume14
Issue number5
StatePublished - 1996
Externally publishedYes

Fingerprint

Drug interactions
Antiparkinson Agents
Drug Interactions
Cholinergic Antagonists
Parkinson Disease
Selegiline
Amantadine
Meperidine
Levodopa
Toxicity
Pharmaceutical Preparations
Cheeses
Monoamine Oxidase Inhibitors
Fluoxetine
Gastric Emptying
Dopamine Agonists
Monoamine Oxidase
Cheese
Parkinsonian Disorders
Antidepressive Agents

ASJC Scopus subject areas

  • Health, Toxicology and Mutagenesis
  • Public Health, Environmental and Occupational Health
  • Pharmacology
  • Toxicology

Cite this

Antiparkinsonian Agents : Drug Interactions of Clinical Significance. / Pfeiffer, Ronald.

In: Drug Safety, Vol. 14, No. 5, 1996, p. 343-354.

Research output: Contribution to journalArticle

@article{b95d52eb49674818915acc31b78c0f18,
title = "Antiparkinsonian Agents: Drug Interactions of Clinical Significance",
abstract = "Within the past 3 decades revolutionary changes have taken place in the pharmacological management of Parkinson's disease. Used alone, or often in combination, antiparkinsonian agents can dramatically and meaningfully ameliorate the symptoms of Parkinson's disease. However, with the development of effective therapeutic agents has come the potential for drug interactions; these interactions can produce consequences that range from the inconsequential to incapacitating and even life-threatening. Drug-drug interactions are not a major problem with either the anticholinergic medications or amantadine. However, cumulative anticholinergic toxicity may occur when multiple drugs with anticholinergic properties are utilised concomitantly, and amantadine toxicity can be triggered by drugs that impair its renal clearance. Gastric emptying and levodopa absorption can be significantly altered by medications and dietary contents. A rather extensive array of medications can interfere with dopaminergic function and thus produce clinical parkinsonism or impair the effectiveness of levodopa. The effectiveness of direct dopamine agonists can also be affected by a small group of agents. As a selective monoamine oxidase type B (MAO-B) inhibitor, selegiline (deprenyl) is free of the 'cheese-effect' when employed in recommended dosages. However, potentially life-threatening drug interactions, with both pethidine (meperidine) and with fluoxetine and other antidepressant medications, ha ve been described, presumably occurring via serotonergic mechanisms. Awareness of the potential for drug interactions with antiparkinsonian agents, and prompt recognition of them when they do occur, is vital for the optimum clinical management of Parkinson's disease.",
author = "Ronald Pfeiffer",
year = "1996",
language = "English (US)",
volume = "14",
pages = "343--354",
journal = "Drug Safety",
issn = "0114-5916",
publisher = "Adis International Ltd",
number = "5",

}

TY - JOUR

T1 - Antiparkinsonian Agents

T2 - Drug Interactions of Clinical Significance

AU - Pfeiffer, Ronald

PY - 1996

Y1 - 1996

N2 - Within the past 3 decades revolutionary changes have taken place in the pharmacological management of Parkinson's disease. Used alone, or often in combination, antiparkinsonian agents can dramatically and meaningfully ameliorate the symptoms of Parkinson's disease. However, with the development of effective therapeutic agents has come the potential for drug interactions; these interactions can produce consequences that range from the inconsequential to incapacitating and even life-threatening. Drug-drug interactions are not a major problem with either the anticholinergic medications or amantadine. However, cumulative anticholinergic toxicity may occur when multiple drugs with anticholinergic properties are utilised concomitantly, and amantadine toxicity can be triggered by drugs that impair its renal clearance. Gastric emptying and levodopa absorption can be significantly altered by medications and dietary contents. A rather extensive array of medications can interfere with dopaminergic function and thus produce clinical parkinsonism or impair the effectiveness of levodopa. The effectiveness of direct dopamine agonists can also be affected by a small group of agents. As a selective monoamine oxidase type B (MAO-B) inhibitor, selegiline (deprenyl) is free of the 'cheese-effect' when employed in recommended dosages. However, potentially life-threatening drug interactions, with both pethidine (meperidine) and with fluoxetine and other antidepressant medications, ha ve been described, presumably occurring via serotonergic mechanisms. Awareness of the potential for drug interactions with antiparkinsonian agents, and prompt recognition of them when they do occur, is vital for the optimum clinical management of Parkinson's disease.

AB - Within the past 3 decades revolutionary changes have taken place in the pharmacological management of Parkinson's disease. Used alone, or often in combination, antiparkinsonian agents can dramatically and meaningfully ameliorate the symptoms of Parkinson's disease. However, with the development of effective therapeutic agents has come the potential for drug interactions; these interactions can produce consequences that range from the inconsequential to incapacitating and even life-threatening. Drug-drug interactions are not a major problem with either the anticholinergic medications or amantadine. However, cumulative anticholinergic toxicity may occur when multiple drugs with anticholinergic properties are utilised concomitantly, and amantadine toxicity can be triggered by drugs that impair its renal clearance. Gastric emptying and levodopa absorption can be significantly altered by medications and dietary contents. A rather extensive array of medications can interfere with dopaminergic function and thus produce clinical parkinsonism or impair the effectiveness of levodopa. The effectiveness of direct dopamine agonists can also be affected by a small group of agents. As a selective monoamine oxidase type B (MAO-B) inhibitor, selegiline (deprenyl) is free of the 'cheese-effect' when employed in recommended dosages. However, potentially life-threatening drug interactions, with both pethidine (meperidine) and with fluoxetine and other antidepressant medications, ha ve been described, presumably occurring via serotonergic mechanisms. Awareness of the potential for drug interactions with antiparkinsonian agents, and prompt recognition of them when they do occur, is vital for the optimum clinical management of Parkinson's disease.

UR - http://www.scopus.com/inward/record.url?scp=0029994771&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029994771&partnerID=8YFLogxK

M3 - Article

C2 - 8800629

AN - SCOPUS:0029994771

VL - 14

SP - 343

EP - 354

JO - Drug Safety

JF - Drug Safety

SN - 0114-5916

IS - 5

ER -